Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Nov 6, 2018, 11:13 AM EST for Arenac County, Michigan. It took effect at Nov 6, 2018, 9:24 PM EST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2018, 11:13 AM EST (16:13 UTC)
- In effect from
- Nov 6, 2018, 9:24 PM EST
- Expired
- Nov 7, 2018, 11:09 AM EST
- In force
- 14 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 4.77 ft at Nov 6, 2018, 1:00 PM EST.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
037
WGUS43 KAPX 061613
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1113 AM EST Tue Nov 6 2018
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Rifle River near Sterling AFFECTING Arenac County
.Recent moderate to heavy rainfall over the last couple days has
resulted in rises on the Rifle River near Sterling. The river is
expected to reach flood stage tonight, before dropping back below
flood stage Wednesday night.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation...Insert time here!!...as new
information becomes available.
&&
MIC011-070413-
/O.NEW.KAPX.FL.W.0006.181107T0224Z-181108T0712Z/
/STRM4.1.ER.181107T0224Z.181107T1200Z.181108T0112Z.NO/
1113 AM EST Tue Nov 6 2018
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Rifle River near Sterling.
* from this evening to late Wednesday night....
* At 10:15 AM Tuesday the stage was 4.6 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 6.6 feet by tomorrow morning.the river will fall below
flood stage by tomorrow evening.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Rifle River
Sterling 6 4.6 Tue 10 AM 6.3 5.6 4.5
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$2 follow-up statements
026
WGUS83 KAPX 070159
FLSAPX
Flood Statement
National Weather Service Gaylord MI
859 PM EST Tue Nov 6 2018
...The flood warning continues for the following rivers in
Michigan...
Rifle River near Sterling AFFECTING Arenac County
.Recent moderate to heavy rainfall over the last couple days has
resulted in rises on the Rifle River near Sterling. The river is
expected to reach flood stage tonight, before dropping back below flood stage Wednesday night.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.Stay tuned to NOAA Weather Radio...or local media outlets...for the latest information concerning this flooding situation.
The National Weather Service in Gaylord will issue another statement
on this developing situation...Insert time here!!...as new
information becomes available.
&&
MIC011-071359-
/O.EXT.KAPX.FL.W.0006.181107T0331Z-181108T0712Z/
/STRM4.1.ER.181107T0331Z.181107T1200Z.181108T0112Z.NO/
859 PM EST Tue Nov 6 2018
The Flood Warning continues for
The Rifle River near Sterling.
* until late Wednesday night.
* At 12:15 PM Tuesday the stage was 4.8 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Rifle River
Sterling 6 4.8 Tue 12 PM 5.6 4.5 4.2
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$507
WGUS83 KAPX 071609
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1109 AM EST Wed Nov 7 2018
...The flood warning is cancelled for the following rivers in
Michigan...
Rifle River near Sterling AFFECTING Arenac County
.River levels will continue to fall this afternoon through tonight.
Therefore the flood warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Stay tuned to NOAA Weather Radio...or local media outlets...for the
latest river and forecast information.
&&
MIC011-071639-
/O.CAN.KAPX.FL.W.0006.000000T0000Z-181108T0712Z/
/STRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1109 AM EST Wed Nov 7 2018
The Flood Warning is cancelled for
The Rifle River near Sterling.
* Flood stage is 6.0 feet.
* Forecast...The river level will continue to fall through tonight.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Thu Fri Sat
Rifle River
Sterling 6 4.8 Tue 12 PM 4.5 4.0 3.9
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Nov 6, 11:13 AM EST, 0 minutes earlier.
Area forecast discussion, Nov 6, 11:13 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1113 AM EST Tue Nov 6 2018
.UPDATE...
Issued at 1020 AM EST Tue Nov 6 2018
Band of deformation driven rain has reached its northern extent,
and now is beginning to pivot back east as mid level wave
responsible for such does the same. This trend will continue, with
rain/showers spreading back across areas that where temporarily
dry slotted this morning. Temperatures will pretty much
flatline the rest of the day as system backside cold air
advection develops
&&
.NEAR TERM...(Today through Tonight)
Issued at 318 AM EST Tue Nov 6 2018
High impact weather potential: Minimal.
Pattern synopsis and forecast:
Upper troughing was consuming the nrn/cntrl Plains as well as the
western Great Lakes early this morning. One embedded shortwave
was inducing sfc low pressure in srn Wisconsin and nrn IL, which
was moving northeast toward nrn Michigan. Forcing was fairly
impressive, with strong deep layer -divQ spreading north through
the srn Great Lakes. Great DPVA and warm/moist advection was
noticed, along with more than expected RUC analyzed upper level
dynamics from a 120+kt jet poking into the eastern Lakes. This was
resulting in widespread rains across nrn lower. Another shortwave
was seen dropping down the backside of the upper trough through
the Dakotas, as was associated with a weak sfc low reflection and
just some scattered much lighter precipitation.
The low pressure from srn WI/nrn IL will continue to lift NE through
the morning and early afternoon, crossing nrn Michigan. Ahead of
it, the aforementioned forcing and associated rainfall will impact
all of nrn Michigan, but mostly nrn lower. This will be the main
precipitation for the day, but there will be a lingering sfc
trough and associated low level convergence draped back across
mainly nrn lower again, for continued periodic rains, aided by
weaker vorticity maxima traversing the region. Periods of rain
continue through the night, as that secondary shortwave from the
Dakotas works into the western Great Lakes, out ahead of a more
bona fide cold front that nears us Wednesday morning. Low level
temperatures will be cooling later today through tonight, with H8
temps reaching -4C late tonight for sufficient delta t's (14C) in
order for the lakes to get activated and help out with resultant
precipitation. The actual thermal profiles suggest that most all
precipitation will be in the form of rain, but the inland areas of
both eastern upper Michigan and nrn lower could very well see
some snowflakes mixing in by sunrise, as the sfc based warm layer
drops to around 1200 feet. No accumulation at all. In addition,
the pressure gradient tightens through the night, and with the CAA
leading to a well mixed BL, winds will become gusty through the
night.
Highs will be in the middle 40s most areas today, with lows tonight
mainly in the middle 30s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 318 AM EST Tue Nov 6 2018
High Impact Weather Potential: Possible light snow accumulations
Wednesday night into Thursday.
As Tuesday's system moves off to the northeast, another shortwave
moves over the upper Great Lakes, with a surface trough/front
crossing nrn Michigan through the day Wednesday. This frontal
boundary will lead the charge for the beginnings of arctic air to
filter into the region. Midlevel dry air tries to build in briefly
mid-day Wednesday, but with deltaT's increasing to near 18 through
the day, overlake instability will keep widespread rain and snow
showers going through much of the day, with a changeover to all snow
during Wednesday night. Highs on Wednesday remain in the upper 30s
and low 40s. Thursday gives a brief reprieve from precipitation for
much of the area as surface high pressure tries to build in from the
west, and midlevel dry air filters in along with more cold air
advection. Highs Thursday will be a couple degrees cooler than
Wednesday given continued cold air advection.
.LONG TERM...(Thursday night through Monday)
Issued at 318 AM EST Tue Nov 6 2018
Forecast concerns: Possible accumulating lake effect snow Friday
through Sunday.
H850 temperatures fall steadily into the weekend, with anomalously
cold air being drug down into the Great Lakes region by a clipper
system on Friday. This clipper may merge with a southern stream low
just to our east through the day. Widespread lake effect snow in the
typical northwest flow belts is highly likely. The best chance for
accumulating lake effect snow could be Friday into Saturday with
deltaT's in the low 20s and generally northwest winds. Temperatures
fall through the week with highs on Friday and Saturday struggling
to get out of the mid 30s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM EST Tue Nov 6 2018
Low pressure will lift through nrn lower Michigan through
this morning. This will bring widespread rains, lowered CIGS, as
well as a period of fog. Prevailing MVFR anticipated, but IFR is
likely at times, especially at APN. As the low pressure departs,
disturbances aloft will bring more showers. Also, cold advection
ensues and the pressure gradient tightens for the development of
gusty conditions. This will most likely end any fog that's around,
thus likely keeping IFR out of the picture, but solid MVFR
through the TAF period. Could even be a few flakes coming down
very late tonight.
Easterly winds generally at or below 10kts will become highly
variable as the low passes through, but will eventually become
westerly and gusty through tonight.
&&
.MARINE...
Issued at 318 AM EST Tue Nov 6 2018
Low pressure will cross the region today, resulting in periods of
rain showers and a radical wind direction change from easterly to
westerly by later today into this evening. The pressure gradient
tightens as the winds go more westerly, with gusty advisory level
winds over many of the nearshores surrounding nrn lower Michigan
expected into tonight. At the same time, disturbances aloft and an
approaching cold front will bring more showers. Behind this cold
front, the gradient tightens enough across the entire region for
widespread advisory winds Wednesday and Wednesday night, and even
into Thursday morning for the Presque Isle Light area. Will go ahead
an issue those advisories for all nearshores. The air mass becomes
cold enough for continued precipitation over this time, in the form
of lake effect, and there could also be some snow mixing in at
times.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 5 AM Wednesday to 5 AM EST Thursday
for LHZ345.
SMALL CRAFT ADVISORY until 5 AM EST Thursday for LHZ347>349.
SMALL CRAFT ADVISORY from 6 PM this evening to 5 AM EST Thursday
for LHZ346.
LM...SMALL CRAFT ADVISORY from 5 AM Wednesday to 5 AM EST Thursday
for LMZ341.
SMALL CRAFT ADVISORY until 5 AM EST Thursday for LMZ323-342-
344>346.
LS...SMALL CRAFT ADVISORY from 5 AM Wednesday to 5 AM EST Thursday
for LSZ322.
SMALL CRAFT ADVISORY from 6 PM this evening to 5 AM EST Thursday
for LSZ321.
&&
UPDATE...MB
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Nov 6, 3:32 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 332 AM EST Tue Nov 6 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-070845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 332 AM EST Tue Nov 6 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Lake effect snow showers are expected Wednesday night into Thursday morning, especially across the favored interior snow belts. While significant accumulations are not expected, some minor snow accumulation on roadways will likely result in areas of slick travel, especially during the Thursday morning commute. Periods of accumulating lake effect snow are likely Friday through this upcoming weekend in the favored snow belts of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Nov 6, 10:13 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1013 AM EST TUE NOV 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 W EAST TAWAS 44.28N 83.50W
11/06/2018 M1.12 INCH IOSCO MI COCORAHS
24 HR PRECIPITATION. COCORAHS STATION
MI-IC-3, EAST TAWAS.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 3:32 AM EST | Small Craft Advisory | APX | 55 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.